Minnesota, 2025

Drought in Minnesota, February 1 to 28, 2025

February 1 to 28, 2025 · NWS FGF · 6 events in 6 counties and zones

Portions of 6 counties continued to experience D2 throughout the month with the coverage area unchanged. Impacted counties include Hubbard and southern Beltrami, southeastern Clearwater, far eastern Becker, far northeaster Otter Tail, and northern portion of Wadena.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Portions of 6 counties continued to experience D2 throughout the month with the coverage area unchanged. Impacted counties include Hubbard and southern Beltrami, southeastern Clearwater, far eastern Becker, far northeaster Otter Tail, and northern portion of Wadena.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 31, 11:25 PM CST, 35 minutes earlier. Its key messages:

  • Accumulating snow for most of the area this weekend, most likely between 0.5 to 2 inches, locally higher from Lake of the Woods south toward Park Rapids. Local minor travel impacts anticipated.
Area forecast discussion, Jan 31, 11:25 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1125 PM CST Fri Jan 31 2025

.KEY MESSAGES...

- Accumulating snow for most of the area this weekend, most
  likely between 0.5 to 2 inches, locally higher from Lake of
  the Woods south toward Park Rapids. Local minor travel impacts
  anticipated.

&&

.UPDATE...
Issued at 1125 PM CST Fri Jan 31 2025

It looks the first wave of mainly warm advection driven light
snow pretty much dried up as it moved into this FA. Surface
observations still show the clouds are up above 6000 feet.
Although the radar continues to show echoes moving across the
FA, this is likely still virga. Still don't really anticipate
much snow to start until around mid Saturday morning, with the
arrival of the 700mb wave. Winds will also remain pretty steady
all night, but also begin to crank up around or after sunrise.

UPDATE
Issued at 606 PM CST Fri Jan 31 2025

Overall, expect tonight to be relatively quiet. A slight 500mb
ridge ahead of the upcoming zonal flow period along with fairly
dry low layers should help prevent most of the light snow from
reaching the ground. The radar currently shows echoes
stretching from north of Minot down through the Grand Forks
area, where surface observations ceilings still quite high
(above 8000 feet). Did see some light snow reported at the Minot
AFB earlier, so a few flakes are possible, but not impactful.
The highest chances for seeing some flakes tonight will be
closer to the Canadian border. Abundant cloud cover will keep
temperatures from dropping much tonight. Wind speeds are
expected to increase very late tonight, but much more Saturday
morning.

&&

.DISCUSSION...
Issued at 139 PM CST Fri Jan 31 2025

...Synopsis...

Cooler conditions remain in place today/tonight, particularly
north of Highway 2. Temperatures increase to the 20s and 30s by
Saturday afternoon, although a stiff southeast wind will make it
feel colder/blustery, again particularly north of Highway 2.

Upstream, stout upper jet is deepening the base of an upper
trough over the Canadian Pacific coast, with two or more
embedded shortwave troughs noticeable on water vapor satellite
imagery moving through the Pacific Northwest and northern US
Rockies/southern Canadian Rockies. This will translate east
through the weekend bringing light accumulations of snow and
gusty winds. This is anticipated locally impact travel
conditions - more on this below.

Getting into next week, Pacific moisture will advect out of the
exist region of broad troughing off of the central Pacific
Coast. This feeds into entrance region of an upper jet over the
Northern Plains/Upper Midwest starting early next week. This
synoptic pattern could remain stagnate with entrance region jet
dynamics lingering around the Northern Plains/Upper Midwest
through much of next week. This brings potential for at least
periods of snow, perhaps some areas within the Dakotas and
Minnesota seeing extended period of snow (several days).
Confidence remains low on amounts and location as ensembles
still vary substantially on evolution of synoptic forcing, where
synoptic forcing is focused (ie where any front may reside) and
thermodynamics (namely dry air entraining into precipitation
from the north). With cooler air mass over our area ahead of
this, snow would be expected to be more on the fluffy/high SLR
category. NBM continues to have higher QPF and snowfall totals
compared to WPC, with potential for 2 inches of more at 50
percent and 35 percent of 4 inches or more through the area.
This may bring one or more periods of winter impacts from
accumulated snowfall next week.

...Weekend snow/local travel impacts...

Lead wave deepens Saturday as it enters Minnesota, bringing
first round of accumulating snowfall over 2 inches currently
favored just east of our area in central/eastern Minnesota.
There is a low (10%) chance the wave deepens sooner extending
higher amounts from near Lake of the Woods south toward Park
Rapids, with 3-5 inches possible in this scenario for these
locations.

Otherwise, most forcing stays north of the international border,
and the mid/low level trough weakening and elongated. This
should help keep amounts lower in our area, especially south of
Highway 2 and west of I-94, of which could see very little snow.

This will affect potential for blowing/drifting snow given
current status of snowpack (and lack thereof). As of now
potential for noteworthy impacts from blowing snow is low (10%),
but in local areas like near Langdon and northeast Red River
Valley, this potential is slightly higher (closer to 30%).

Depending on timing of cold front Sunday, there is potential for
drifting causing icy spots Sunday. Confidence is low in this
potential as well.

Overall, still expecting local minor impacts to travel from
light accumulations of snow (0.5 to 3 inches, highest near the
international border and near north-central MN) as well as
blowing/drifting snow.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1125 PM CST Fri Jan 31 2025

Pretty much kept the TAFs very similar to the 00z issuance, with
some minor tweaks. Should see impacts start to arrive in the
09-12z time frame, as LLWS begins to move into eastern North
Dakota (3 to 6 hours later for KTVF/KBJI). Overall, don't
expect much snow to start until mid Saturday morning as well,
and then most of it is expected east of the Red River Valley
(so affecting KBJI and possibly KTVF the most). Winds will
quickly decrease through the mid to late afternoon and into the
early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Godon
DISCUSSION...CJ
AVIATION...Godon
Hazardous weather outlook, Jan 31, 6:08 PM CST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
608 PM CST Fri Jan 31 2025

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-020015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
608 PM CST Fri Jan 31 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Accumulating snow for most of the area this weekend between 0.5
to 2 inches, locally higher from Lake of the Woods south toward
Park Rapids. Local minor travel impacts anticipated.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Accumulating snow for most of the area this weekend between 0.5
to 2 inches, locally higher from Lake of the Woods south toward
Park Rapids. Local minor travel impacts anticipated.

There is a 25 percent chance for widespread wind chills in the
minus 30s in the Devils Lake Basin Monday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of snow, ice, visibility, and poor road conditions will
be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, East Becker

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
East Becker forecast zone
Reported by
Drought Monitor
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

D2 drought persisted all month.

Drought, Wadena

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Wadena forecast zone
Reported by
Drought Monitor
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

D2 drought persisted all month.

Drought, Hubbard

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Hubbard forecast zone
Reported by
Drought Monitor
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

D2 drought persisted all month.

Drought, East Otter Tail

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
East Otter Tail forecast zone
Reported by
Drought Monitor
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

D2 drought persisted all month.

Drought, South Clearwater

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
South Clearwater forecast zone
Reported by
Drought Monitor
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

D2 drought persisted all month.

Drought, South Beltrami

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
South Beltrami forecast zone
Reported by
Drought Monitor
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

D2 drought persisted all month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249768, 1249769, 1249770, 1249771, 1249772, 1249773.